{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,18]],"date-time":"2026-08-18T05:49:27Z","timestamp":1787032167024,"version":"build-2736575974"},"reference-count":17,"publisher":"Department of Medicine, Warren Alpert Medical School at Brown University","issue":"3","license":[{"start":{"date-parts":[[2026,7,1]],"date-time":"2026-07-01T00:00:00Z","timestamp":1782864000000},"content-version":"unspecified","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by-nc\/4.0"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"abstract":"<jats:p>Gemcitabine-induced pseudocellulitis is a noninfectious inflammatory reaction that closely mimics bacterial cellulitis and can result in substantial diagnostic uncertainty and interruptions in cancer care. We report the case of a woman in her mid-seventies with metastatic pancreatic adenocarcinoma who developed recurrent bilateral lower extremity erythema and edema following gemcitabine therapy. The condition resulted in three unplanned hospitalizations, multiple chemotherapy delays, and five courses of broad-spectrum antibiotics, ultimately leading to antibiotic-associated Clostridioides difficile colitis. The diagnosis of gemcitabine-induced pseudocellulitis was established only during the third hospitalization after recognition of the bilateral symmetric distribution, normal inflammatory markers, negative microbiologic cultures, and a reproducible temporal relationship with gemcitabine administration. Gemcitabine was discontinued, supportive measures were initiated, and the patient\u2019s symptoms resolved completely. This case highlights the considerable oncologic and healthcare burden associated with delayed recognition of gemcitabine-induced pseudocellulitis and underscores the importance of early diagnosis by the hematology-oncology team to avoid unnecessary hospitalizations, inappropriate antibiotic exposure, and interruptions in cancer-directed therapy.<\/jats:p>","DOI":"10.56305\/001c.164082","type":"journal-article","created":{"date-parts":[[2026,7,10]],"date-time":"2026-07-10T00:55:16Z","timestamp":1783644916000},"source":"Crossref","is-referenced-by-count":1,"title":["Gemcitabine-Induced Pseudocellulitis in Metastatic Pancreatic Cancer"],"prefix":"10.56305","volume":"5","author":[{"ORCID":"https:\/\/orcid.org\/0009-0007-2091-030X","authenticated-orcid":true,"given":"Alexandra","family":"Rusz","sequence":"first","affiliation":[{"id":[{"id":"https:\/\/ror.org\/05wyq9e07","id-type":"ROR","asserted-by":"publisher"}],"name":"Stony Brook University Hospital","department":["Department of Medicine"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Uzma","family":"Jabeen","sequence":"additional","affiliation":[{"id":[{"id":"https:\/\/ror.org\/03vpd6e34","id-type":"ROR","asserted-by":"publisher"}],"name":"Hayatabad Medical Complex","department":["Department of Medicine"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Abdullah","family":"Zada","sequence":"additional","affiliation":[{"id":[{"id":"https:\/\/ror.org\/05wyq9e07","id-type":"ROR","asserted-by":"publisher"}],"name":"Stony Brook University Hospital","department":["Division of Infectious Diseases"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Sutthichai","family":"Sae-Tia","sequence":"additional","affiliation":[{"id":[{"id":"https:\/\/ror.org\/05wyq9e07","id-type":"ROR","asserted-by":"publisher"}],"name":"Stony Brook University Hospital","department":["Division of Infectious Diseases"]}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"35509","published-online":{"date-parts":[[2026,7,1]]},"reference":[{"issue":"4","key":"ref1","doi-asserted-by":"publisher","first-page":"545","DOI":"10.1016\/j.jaad.2008.01.001","article-title":"Chemotherapeutic agents and the skin: an update","volume":"58","author":"N. Heidary","year":"2008","journal-title":"J Am Acad Dermatol"},{"issue":"Suppl 1","key":"ref2","doi-asserted-by":"publisher","first-page":"i3","DOI":"10.1093\/bjd\/ljad257","article-title":"How to recognize and manage skin toxicities associated with immune checkpoint inhibitors","volume":"189","author":"A. Kawsar","year":"2023","journal-title":"Br J Dermatol"},{"key":"ref3","doi-asserted-by":"publisher","first-page":"87","DOI":"10.1016\/j.jdin.2023.04.018","article-title":"Pseudocellulitis in oncology patients: A single institutional retrospective analysis investigating the clinical presentation, therapeutic response, and implications for cancer therapy","volume":"13","author":"J. J. Pach","year":"2023","journal-title":"JAAD International"},{"issue":"8","key":"ref4","first-page":"1079","article-title":"Clinical practice guidelines for the prevention and treatment of EGFR inhibitor-associated dermatologic toxicities","volume":"19","author":"M. E. Lacouture","year":"2011","journal-title":"Support Care Cancer"},{"issue":"5","key":"ref5","doi-asserted-by":"publisher","first-page":"427","DOI":"10.1684\/ejd.2016.2833","article-title":"Dermatological adverse events with taxane chemotherapy","volume":"26","author":"V. Sibaud","year":"2016","journal-title":"Eur J Dermatol"},{"issue":"2","key":"ref6","doi-asserted-by":"publisher","first-page":"e10","DOI":"10.1093\/cid\/ciu296","article-title":"Practice Guidelines for the Diagnosis and Management of Skin and Soft Tissue Infections: 2014 Update by the Infectious Diseases Society of America","volume":"59","author":"D. L. Stevens","year":"2014","journal-title":"Clinical Infectious Diseases"},{"issue":"18","key":"ref7","doi-asserted-by":"publisher","first-page":"1691","DOI":"10.1056\/NEJMoa1304369","article-title":"Increased survival in pancreatic cancer with nab-paclitaxel plus gemcitabine","volume":"369","author":"D. D. Von Hoff","year":"2013","journal-title":"N Engl J Med"},{"issue":"6","key":"ref8","doi-asserted-by":"publisher","first-page":"2403","DOI":"10.1200\/JCO.1997.15.6.2403","article-title":"Improvements in survival and clinical benefit with gemcitabine as first-line therapy for patients with advanced pancreatic cancer: a randomized trial","volume":"15","author":"H. A., 3rd Burris","year":"1997","journal-title":"J Clin Oncol"},{"issue":"5","key":"ref9","doi-asserted-by":"publisher","first-page":"e703","DOI":"10.3747\/co.26.5007","article-title":"Gemcitabine-induced pseudocellulitis: a case report and review of the literature","volume":"26","author":"H. Bami","year":"2019","journal-title":"Curr Oncol"},{"issue":"2","key":"ref10","doi-asserted-by":"publisher","first-page":"177.e1","DOI":"10.1016\/j.jaad.2012.03.023","article-title":"Lower limb cellulitis and its mimics: part II. Conditions that simulate lower limb cellulitis","volume":"67","author":"J. V. Hirschmann","year":"2012","journal-title":"J Am Acad Dermatol"},{"issue":"8","key":"ref11","doi-asserted-by":"publisher","first-page":"1633","DOI":"10.1093\/ced\/llaf075","article-title":"Chemotherapy-associated pseudocellulitis: a case series of four patients","volume":"50","author":"M. E. Oscherwitz","year":"2025","journal-title":"Clinical and Experimental Dermatology"},{"issue":"4","key":"ref12","doi-asserted-by":"publisher","first-page":"178","DOI":"10.1016\/j.jdcr.2015.04.007","article-title":"Gemcitabine-induced pseudocellulitis in a patient with non-small cell lung carcinoma","volume":"1","author":"E. Asemota","year":"2015","journal-title":"JAAD Case Rep"},{"issue":"2","key":"ref13","doi-asserted-by":"publisher","first-page":"141","DOI":"10.1001\/jamadermatol.2016.3816","article-title":"Costs and consequences associated with misdiagnosed lower extremity cellulitis","volume":"153","author":"Q. Y. Weng","year":"2017","journal-title":"JAMA Dermatol"},{"issue":"1","key":"ref14","doi-asserted-by":"publisher","first-page":"43","DOI":"10.1007\/s15010-013-0496-x","article-title":"Treatment of recurrent Clostridium difficile infection: a systematic review","volume":"42","author":"J. C. O'Horo","year":"2014","journal-title":"Infection"},{"issue":"8","key":"ref15","doi-asserted-by":"publisher","first-page":"870","DOI":"10.1001\/jamadermatol.2023.1735","article-title":"Chemotherapy-Induced Pseudocellulitis Without Prior Radiation Exposure: A Systematic Review","volume":"159","author":"L. D. Kovacs","year":"2023","journal-title":"JAMA Dermatol"},{"issue":"2","key":"ref16","doi-asserted-by":"publisher","first-page":"163.e1","DOI":"10.1016\/j.jaad.2012.03.024","article-title":"Lower limb cellulitis and its mimics: part I. Lower limb cellulitis","volume":"67","author":"J. V. Hirschmann","year":"2012","journal-title":"J Am Acad Dermatol"},{"issue":"1","key":"ref17","doi-asserted-by":"publisher","first-page":"e321","DOI":"10.1097\/MJT.0000000000000024","article-title":"Gemcitabine-Induced Pseudocellulitis in a Patient With Recurrent Lymphedema: A Case Report and Review of the Current Literature","volume":"23","author":"S. Curtis","year":"2016","journal-title":"Am J Ther"}],"container-title":["Journal of Brown Hospital Medicine"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/bhm.scholasticahq.com\/article\/164082-gemcitabine-induced-pseudocellulitis-in-metastatic-pancreatic-cancer","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,7,10]],"date-time":"2026-07-10T00:55:16Z","timestamp":1783644916000},"score":1,"resource":{"primary":{"URL":"https:\/\/bhm.scholasticahq.com\/article\/164082-gemcitabine-induced-pseudocellulitis-in-metastatic-pancreatic-cancer"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2026,7,1]]},"references-count":17,"journal-issue":{"issue":"3","published-online":{"date-parts":[[2026]]}},"URL":"https:\/\/doi.org\/10.56305\/001c.164082","relation":{},"ISSN":["2994-5593"],"issn-type":[{"value":"2994-5593","type":"electronic"}],"subject":[],"published":{"date-parts":[[2026,7,1]]}}}